Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diet and Nutrition

Urine color in vitamin absorbtion

11/01/2000

Question:

When taking vitamin supplements, what does it mean when urine is darker yellow? Is it because the body is NOT absorbing the vitamin or it IS absorbing. I`m not sure if the vitamin I was on was good (no darker color of urine) OR if the new one I take is being absorbed, (darker yellow urine). Thank you for your help. I can`t find this answer anywhere... Have a great day.

Answer:

Thanks for your question. The reason that your urine becomes yellow after taking a supplement can be from a few different causes. One reason is the coloring used in vitamin supplements. Another reason is dehydration. If you are not drinking enough fluid (at least 6-8 cups of fluid per day), you may be dehydrated. Your urine becomes more concentrated and therefore darker. And the final reason, is that your body excretes excess vitamins if your tissue stores are adequate (meaning your tissue levels are saturated).

As for vitamin absorption, your body will absorb what it needs and `dump` the rest into urine. Since some vitamins are water soluble (such as vitamin C and B vitamins), they will be excreted in urine if they are not needed by the body.

To be safe, look for a supplement that has the initials USP on the bottle. USP stands for United States Pharmacopia. This means that the vitamin has been tested and contains what the label says it contains. In addition, you are assured that the vitamin is absorbable. Most big vitamin companies (such as Walgreens, CVS and K-mart) are safe brands to use.

Also, if you take supplements look for those that contain no more than 100% of the RDA for most nutrients. There is no need to take excess vitamins, and there is potential risk of toxicity. Finally, eat a wide variety of foods every day. A vitamin supplement cannot take the place of a healthy diet!

For more information:

Go to the Diet and Nutrition health topic, where you can:

Response by:

Lisa Cicciarello Andrews, MEd, RD, LD Lisa Cicciarello Andrews, MEd, RD, LD
Adjunct Faculty
University of Cincinnati